MAUDE Adverse Event Report: BIOFIRE DIAGNOSTICS, LLC FILMARRAY® TORCH MODULE

BIOFIRE DIAGNOSTICS, LLC FILMARRAY® TORCH MODULE
Model Number HTFA-SUB-0103
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/27/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation: gulf integrated security solutions (kuwait free trade zone, kuwait) reported a potential false negative stenotrophomonas maltophilia result on the biofire blood culture identification 2 (bcid2) panel after testing a patient's blood culture sample.Due to the biofire bcid2 panel result, the patient had extended hospital stay and delay in antibiotic treatment.A malfunction of the filmarray torch instrument (tm03161) is suspected.A final report with all investigation details will be provided.No remedial action, corrective action, preventive action, or field safety corrective action (fsca) has been deemed necessary at this time.Conclusion: investigation ongoing.
 
Event or Problem Description
Summary: gulf integrated security solutions (kuwait free trade zone, kuwait) reported a potential false negative stenotrophomonas maltophilia result on the biofire blood culture identification 2 (bcid2) panel after testing a patient's blood culture sample.Due to the biofire bcid2 panel result, the patient had extended hospital stay and delay in antibiotic treatment.A malfunction of the filmarray torch instrument (tm03161) is suspected.A final report with all investigation details will be provided.No remedial action, corrective action, preventive action, or field safety corrective action (fsca) has been deemed necessary at this time.
 
Event or Problem Description
Summary: (b)(6) (kuwait free trade zone, kuwait) reported a potential false negative stenotrophomonas maltophilia result on the biofire blood culture identification 2 (bcid2) panel after testing a patient's blood culture sample.No serious injury or death was reported.Due to the biofire bcid2 panel result, the patient had extended hospital stay and a delay in antibiotic treatment.The investigation concluded the most likely cause for the discrepancy was filmarray torch instrument (b)(6) error.
 
Additional Manufacturer Narrative
Investigation: patient details were not provided.On (b)(6) 2024, the patient's blood culture sample was tested on the biofire bcid2 panel.The biofire bcid2 panel reported all analytes as not detected.It is unknown if the same sample was used for additional testing.Gram stain showed gram-negative bacilli.S.Maltophilia was recovered from culture.The customer reported that due to the biofire bcid2 result, the patient had extended hospital stay and delay in antibiotic treatment of greater than 24 hours.No serious injury or death was reported.The analysis of the biofire bcid2 panel run file showed robust amplification signatures for 1/2 wells.Quality control (qc) records for pouch lot#: 2ze323 (kit lot#: 2050723) and filmarray torch instrument (serial number#: (b)(6) were reviewed.The pouch lot and instrument passed qc criteria.The discrepancy reported by the customer was not observed during qc testing.Conclusion: the investigation concluded the most likely cause for the discrepancy was filmarray torch instrument (b)(6) error.The "principle of the procedure" section of the biofire bcid2 panel instructions for use (ifu) (www.Online-ifu.Com/iti0048) describes the operations and processes that occur during a biofire bcid2 panel run.During the run, the system performs nested multiplex pcr by performing a single, large volume, massively multiplexed reaction (pcr1) followed by multiple singleplex second-stage pcr reactions (pcr2) to amplify sequences within the pcr1 products.When pcr2 is complete, the filmarray torch module performs a high-resolution dna melting analysis on the pcr products and measures the fluorescence signal generated in each well.The biofire software then uses a patented melt analysis to interpret the data and determine if an assay is positive or negative.The "assay interpretation" section of the biofire bcid2 panel ifu describes analyses in order for the biofire software to assign a final assay result.Amplicon length and sequence determines the temperature at which the double-stranded dna will melt apart, which is known as the melting temperature (tm) of the amplicon.Biofire's melt analysis software for the biofire bcid2 panel requires that two replicates for an assay be detected with similar tms within the assay specific temperature range/window to call the assay positive.Additionally, once positive melt curves have been identified, the software evaluates the replicates for each assay to determine the assay result.For an assay to be called positive, two associated melt curves must be called positive, and both tms must be similar.Assays that do not meet these criteria are called negative.More information can be found in filmarray torch operator's manual (www.Online-ifu.Com/iti0066).The observed replicate dropouts may have been caused by a filmarray torch instrument error.Error bundles were provided by this customer for this investigation.These error bundles identified, what appears to be debris, over the well which the replicate dropouts were observed.This debris may have interfered with the ability of the filmarray torch instrument to measure the fluorescence signal generated in this well; and may have contributed to the replicate dropouts observed in the run files the customer provided.Furthermore, the customer site experienced a pressure error at a later date.Filmarray torch instrument (b)(6) was sent back for service testing.During incoming testing, low fluorescence was replicated with internal testing on this instrument.An additional error bundle was provided from this instrument, which also showed the potential debris in the mask image, similar to the observations as previously noted.During testing, several parts were replaced, and the instrument passed all outgoing qc testing.It is likely the replicate dropouts during initial testing at the customer site was due to an instrument error impacting the optics and fluorescence signals in the run.A negative biofire bcid2 panel result does not exclude the possibility of bloodstream infection.Negative test results may occur from sequence variants in the region targeted by the assay, the presence of inhibitors, technical error, sample mix-up, or an infection caused by an organism not detected by the panel.Test results may also be affected by concurrent antibacterial/antifungal therapy or levels of organism in the sample that are below the limit of detection for the test (especially in the case of mixed cultures.) negative results should not be used as the sole basis for diagnosis, treatment, or other management decisions.Clinical performance: according to table 37 biofire bcid2 panel clinical performance summary, stenotrophomonas maltophilia of the biofire bcid2 panel instructions for use, the performance of the s.Maltophilia assay compared to standard manual and automated microbiological/biochemical identification methods showed an overall sensitivity of 88.5% (95% ci 78.2-94.3%) and a specificity of 100% (95% ci 99.8-100%).S.Maltophilia was detected in 7/8 prospective specimens and 22/23 archived specimens.25/30 seeded specimens were detected with 20/20 of these being single seeded specimens, and 5/10 being specimens that were co-seeded with s.Aureus.S.Aureus was detected in 10/10 of the co-seeded specimens.

Brand Name
FILMARRAY® TORCH MODULE
Common Device Name
FILMARRAY® TORCH MODULE
Manufacturer (Section D)
BIOFIRE DIAGNOSTICS, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer (Section G)
BIOFIRE DIAGNOSTICS, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer Contact
515 colorow dr
salt lake city, UT 84108
3857701328
MDR Report Key20698696
Report Number3002773840-2024-00411
Device Sequence Number3783254
Product Code NSU
UDI-Device Identifier00815381020277
UDI-Public00815381020277
Combination Product (Y/N)N
Initial Reporter CountryKU
PMA/510(K) Number
K160068
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberHTFA-SUB-0103
Device Lot NumberN/A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/17/2024
Supplement Date Received by Manufacturer10/17/2024
Initial Report FDA Received Date11/15/2024
Supplement Report FDA Received Date12/13/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/08/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown